MAUDE Adverse Event Report: TERUMO MEDICAL CORPORATION SOLOPATH BALLOON EXPANDABLE TRANSFEMORAL ACCESS SYSTEM; INTRODUCER, CATHETER

TERUMO MEDICAL CORPORATION SOLOPATH BALLOON EXPANDABLE TRANSFEMORAL ACCESS SYSTEM; INTRODUCER, CATHETER
Model Number N/A
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Codes Perforation of Vessels (2135); Cephalohematoma (2599)
Date of Event 04/19/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Date of birth - requested, not provided.Weight - requested, not provided.Ethnicity - requested, not provided.Race - requested, not provided.Implanted date: device was not implanted.Explanted date: device was not explanted.The actual device has not returned to the manufacturing facility for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.A review of the device history record of the product code/lot# combination was conducted with no findings.
 
Event or Problem Description
The user facility reported that during a trans catheter aortic valve implantation (tavi) the solopath introducer was positioned and the corevalve pro aortic valve was implanted.It was impossible to remove the delivery of the introducer valve.During removal of the introducer an avulsion of a portion of the right external iliac artery occurred.The patient underwent bypass surgery with a right femoral iliac prosthesis.Additional information was received on 5/3/2018: solopath was inserted and inflated correctly but corevalvesic pro was unable to pass due to a spasm in the femoral artery.Physician retried to dilate the solopath with its dilator and on the second attempt, the valve crossed the solopath even with some friction.After a successful valve deployment, the delivery system of corevalve pro remained stuck in the solopath cannula during its retrieval at the end of the procedure.Due to the impossibility to remove the corevalve delivery system from solopath, the physician had to remove both systems (corevalve pro delivery system + solopath) together as one piece.Solopath was removed simply by pulling it out together with corevalve pro delivery system.As a result of the pulling force needed to remove the solopath from the vessel the external iliac artery was avulsed (went out from the patient attached to solopath cannula).The bypass surgery is a direct consequence of the issue that was encountered.The external iliac artery avulsion lead to an urgent iliac - femoral bypass to repair the avulsed artery.This event delayed the procedure significantly.The customer was able to confirm that the valve was implanted successfully.The patient suffered a retroperitoneal bleeding (11,3 x 9,5 cm the day after the procedure) and multiple transfusions.However, the bleeding was not from the right iliac but from a lombar artery.It is not clear if lumbar artery iliac bleeding was due to iliac stretching during solopath removal or from a problem with prostar or another reason.After bypass, the patient was treated to embolize lumbar artery and stopping of the bleeding and did a tracheostomy for the prolonged ventilation.At the moment she's sedated.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the completed investigation results.One 22 fr recollapsible solopath and medtronic core valve pro aortic valve were received for evaluation.Upon initial gross visual inspection, the solopath was torn 22.5 cm from the proximal end of the sheath hemostasis valve.The jacket and sheath had been torn away from the medtronic core valve pro.A reaction on the solopath sheath material had taken place as black residue was present.The reaction likely occurred due to insufficient rinsing during the decontamination process.Further visual and microscopic inspection revealed a crimped section of 8.59 cm at the proximal end of the expandable length of the sheath.The medtronic core valve pro remained within the solopath and was pulled to be withdrawn; however, the device would not move within the sheath.Microscopic imaging of the section where the jacket and sheath had been torn revealed that the medtronic core valve pro was damaged.Metal projections were present at the tip of the medtronic core valve pro and the plastic which contained a coil within the medtronic core valve pro had been deformed.The sheath was cut off to determine if any other anomalies were present with either the solopath sheath or medtronic core valve pro.The sheath was cut off with no further anomalies seen with either the solopath or medtronic core valve pro.The medtronic core valve pro sustained slight damage in the form of indentations in order to cut the solopath sheath off.The aortic valve was able to be removed from the sheath after cutting.The complaint can be confirmed for sheath difficult withdrawal.The returned medtronic core pro aortic valve could not be removed from the solopath recollapsible sheath.The devices had been received with the sheath and outer jacket torn away from the aortic valve.Microscopic imaging of the section revealed that metal projections were present from the medtronic core pro aortic valve.The cause of the damage is unknown; however, these projections likely contributed to the aortic valve getting stuck as described in the complaint allegation.Crimping of the solopath was evident at the proximal end of the expandable length of the sheath.The sheath was cut to determine any further anomalies with either the sheath or aortic valve and none were noted that would have contributed to the difficult withdrawal of the sheath.There is no evidence that this event was related to a device defect or malfunction.The exact cause of the reported event cannot be definitively determined based on the available information.

Brand Name
SOLOPATH BALLOON EXPANDABLE TRANSFEMORAL ACCESS SYSTEM
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
TERUMO MEDICAL CORPORATION
950 elkton blvd.
elkton MD 21921
MDR Report Key7508527
Report Number1118880-2018-00041
Device Sequence Number1529196
Product Code DYB
UDI-Device Identifier00852381004395
UDI-Public00852381004395
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K100819
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2019
Device Model NumberN/A
Device Catalogue NumberSR-2235
Device Lot NumberVF26
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/11/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/23/2018
Supplement Date Received by Manufacturer04/23/2018
Initial Report FDA Received Date05/11/2018
Supplement Report FDA Received Date06/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age82 YR